Skip to content
BY-NC-ND 3.0 license Open Access Published by De Gruyter Open Access August 9, 2011

Withdrawal related adverse effects of antipsychotic medication in a patient with first-episode schizophrenia

  • Richard Barteček EMAIL logo , Tomáš Kašpárek and Eva Češková
From the journal Open Medicine

Abstract

Withdrawal-emergent adverse effects of antipsychotics are an infrequently identified condition which can appear during antipsychotic dose reduction and medication change. In this paper, we present the case of severe extrapyramidal symptoms after a dose reduction of risperidone is presented. A patient, 23 years of age, was admitted to a health care facility due to an unexpected change in his behavior, with paranoid delusions, incoherent thinking, and significant anxiety. An initial risperidone treatment was soon changed to zuclopenhixol. Subsequently, severe extrapyramidal symptoms appeared, after which the medication was switched back to resperidone. Following this treatment, the patient left the health care facility and stopped the medication of his own volition. Psychotic symptoms and massive extrapyramidal symptoms again occurred. These symptoms subsided only slowly during a subsequent treatment with olanzapine.

The development of adverse neurological effects together with a worsening of productive psychotic symptomatology may be explained by withdrawal of antipsychotic medication. These symptoms are often attributed to new medications, which are prematurely discontinued after the appearance of an adverse effect, but which are potentially beneficial to a patient, provided that enough time for a spontaneous subsidence of withdrawal-emergent effects is given. Any change in antipsychotic treatment should be carefully considered and thoroughly planned.

[1] T. J. Lambert, J Clin Psychiatry, 68Suppl 6, 10 (2007) Search in Google Scholar

[2] V. S. Anand, M. J. Dewan, Ann Clin Psychiatry 8, 179 (1996) http://dx.doi.org/10.3109/1040123960914775510.3109/10401239609147755Search in Google Scholar

[3] M. Urbano, D. Spiegel, A. Rai, J Clin Psychopharmacol 27, 705 (2007) http://dx.doi.org/10.1097/JCP.0b013e31815a587010.1097/JCP.0b013e31815a5870Search in Google Scholar

[4] K. Nishimura, M. Tsuka, N. Horikawa, Eur Neuropsychopharmacol 11, 323 (2001) http://dx.doi.org/10.1016/S0924-977X(01)00095-510.1016/S0924-977X(01)00095-5Search in Google Scholar

[5] S. Komatsu, E. Kirino, Y. Inoue, H. Arai, Clin Neuropharmacol 28, 90 (2005) http://dx.doi.org/10.1097/01.wnf.0000161637.81752.b310.1097/01.wnf.0000161637.81752.b3Search in Google Scholar

[6] P.J. Weiden, P. F. Buckley, J Clin Psychiatry 68Suppl 6, 14 (2007) 10.4088/JCP.0507e13Search in Google Scholar

[7] R. L. Borison, Clin Ther 18, 592 (1996) http://dx.doi.org/10.1016/S0149-2918(96)80211-610.1016/S0149-2918(96)80211-6Search in Google Scholar

[8] G. Chouinard, B. D. Jones, L. Annable, Am J Psychiatry 135, 1409 (1978) 10.1176/ajp.135.11.1409Search in Google Scholar PubMed

[9] K. L. Davis, G. S. Rosenberg, Biol Psychiatry 14, 699 (1979) Search in Google Scholar

[10] J. Moncrieff, Acta Psychiat Scand 114, 3 (2006) http://dx.doi.org/10.1111/j.1600-0447.2006.00787.x10.1111/j.1600-0447.2006.00787.xSearch in Google Scholar PubMed

Published Online: 2011-8-9
Published in Print: 2011-10-1

© 2011 Versita Warsaw

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.

Downloaded on 4.2.2023 from https://www.degruyter.com/document/doi/10.2478/s11536-011-0055-8/html
Scroll Up Arrow